Article Text

PDF

Hypergastrinaemia in patients infected with Helicobacter pylori treated with proton pump inhibitors
  1. H L Waldum
  1. Correspondence to:
    Professor H L Waldum
    Norwegian University of Science and Technology, Department of Clinical and Molecular Medicine, Trondheim University, Trondheim N-7006, Norway; helge.waldummedisin.ntnu.no

Statistics from Altmetric.com

We read with interest the commentary by McColl on Helicobacter pylori infection and long term proton pump inhibitor (PPI) therapy (Gut 2004;53:5–7).

It is remarkable that he did not mention gastrin although hypergastrinaemia is a result of reduced gastric acidity1 as well as Helicobacter pylori infection,2 and that patients with H pylori infection treated with PPI have additive hypergastrinaemia.3 Hypergastrinaemia predisposes to gastric carcinoids in animals4,5 and humans6,7 as well as to malignant ECL cell derived tumours (gastric carcinomas) in animals8 and humans.9,10

Interestingly, the carcinogenic effect of H pylori infection may be completely explained by its hypergastrinaemic effect,11 a work where McColl was one of the authors. Furthermore, the increased gastric cancer frequency in moderate hypergastrinaemic INS-GAS mice concomitantly infected by H pylori infection12 may also be caused by increased hypergastrinaemia in infected mice.13

To conclude, it is odd that gastrin was not taken into consideration when discussing the risk of gastric cancer following treatment with PPI in patients infected with H pylori. Animal as well as human studies linking gastrin to gastric cancer give support for a strategy where H pylori is eradicated in patients on long term PPI treatment.

References

View Abstract

Footnotes

  • Conflict of interest: None declared.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.